Hay Fever is the common name for an allergic reaction of the nose, throat and eyes. It is caused by an allergy caused by animal hair, dust-mite or mould. These allergy causing substances are known as allergens.
For most people hay fever usually occurs about the same time each year, e.g. in spring or summer. This is when a lot of pollen is in the air because many grasses, weeds and trees are flowering. Hay Fever at this time usually is referred to as seasonal allergic rhinitis.
However some people get hay fever all year round. This is called perennial allergic rhinitis. Usually it is caused by an allergy to animal hair, house-dust mite and mould. Hay Fever can be made worse by things such as smoke, chemical fumes or sudden changes in temperature.
Signs and symptoms
When allergens enter the nose, throat or eyes, special cells called mast cells become active (like a volcano erupting). These cells release many substances, including histamine that causes symptoms such as:
- Runny or blocked nose. Your sense of smell may be affected.
- Itchy nose.
- Watery, puffy, itchy, bleary or red eyes.
- Tickly or burning feeling in your throat or roof of the mouth. You may also get a cough or wheeze.
- Headache (due to blocked sinuses).
- Itchy inside your ears.
These symptoms often are worse in the mornings, or on windy days.
Some people might get confused between a cold and hay fever. The symptoms can be similar - e.g. runny nose, but with hay fever the mucus from the nose is more watery, and often there is more sneezing.
Treating hay fever
Medicines cannot stop you being allergic but they can relieve or prevent symptoms of hay fever.
Antihistamine medicines block the action of histamine that is released when you are exposed to an allergen. For antihistamines to work best, you need to start them before you are exposed to the allergens. If you start an antihistamine when you already have hay fever, it may be two to three days before your symptoms go away. Antihistamines relieve runny nose, itching and sneezing symptoms but are not effective for a blocked nose.
Antihistamines come as tablets, liquids, nose sprays and eye drops. Your LIFE pharmacist can suggest the best medicine for you.
Some oral (by mouth) forms of antihistamines can make people feel sleepy; however, non-drowsy ones are available too. Talk to your LIFE pharmacist.
Decongestants sometimes are used for a short term to relieve the blocked, congested, nose and puffy eyes with hay fever. You can obtain decongestant nose drops or sprays, eye drops or tablets from your LIFE pharmacist.
Nasal decongestant sprays or drops should not be used for more than five days in a row. If you use them for longer than this, rather than clearing the blocked nose, the congestion may get worse (rebound congestion).
For people with moderate to severe hay fever, especially those with persistent, year-round, symptoms, anti-inflammatory corticosteroid nasal sprays are the medicines of first choice. They work on all the substances responsible for hay fever, not just histamine, and are particularly useful in treating nasal congestion.
Your doctor can prescribe nasal corticosteroids and you can also buy them from your LIFE pharmacy.
Nasal corticosteroids may take two to three days to work, and in some cases one to two weeks for full effect. For them to be effective, you must use them regularly everyday, throughout the hay fever season, even if you have no symptoms. Starting these medicines up to 2 weeks before symptoms are expected means you can prevent the symptoms from developing. Even if you do get some symptoms while using these medicines, the symptoms are not as severe, or long-lasting.
Your doctor can inject you with tiny amounts of allergens that cause your allergy. This can help to strengthen your immune system so that when you are exposed to the allergens again, the reaction is less severe. Your doctor will need to discuss with you what causes your allergic reactions. Immunotherapy may not be suitable for everyone with hay fever.
- Tell your LIFE pharmacist or doctor what other medicines you take, as some medicines can interact with antihistamines and decongestants.
- Check with your LIFE pharmacist if you have a medical condition like diabetes, glaucoma or prostate problems, as decongestants in hay fever products may make these conditions worse.
- Tell your LIFE pharmacist or doctor if you are, or think you might be, pregnant, or if you are breast feeding.
- Avoid drinking alcohol or driving a vehicle if you take antihistamines that make you drowsy.
- See your doctor if your symptoms do not improve after five days of treatment, or if they become worse.
- Avoid the things to which you know you are allergic. Keep a diary of where and when you get hay fever, especially with plants or flowers, e.g. pine trees or grass pollens.
- Keep your home and car windows closed on windy days during the pollen season (August to March).
- Avoid mowing lawns or walking in long grass. Wear close-fitting sunglasses and face masks when necessary.
- Reduce house-dust mites by vacuuming often and shampooing the carpet regularly. Hot-wash your bedding material regularly.
- Wear a face mask when vacuuming.
- Keep pets outdoors and vacuum their hair or fur off the floor and furniture.
- Keep your house, car and workplace smoke-free.
- Avoid dry dusting - instead use a damp cloth to wipe over surfaces.
- Avoid sudden changes in temperature - wear warm clothes and maintain the temperature of your surroundings.
- Use your nasal corticosteroid medicine regularly. Start it a few days, or up to 2 weeks, before the start of the pollen season if you get seasonal hay fever.
When to see your doctor
See your doctor if you have:
- A high temperature.
- An ear ache or facial pain.
- Swollen glands in your neck.
- Green discharge from your nose or eyes.
- Wheezing or shortness of breath.
- Symptoms mentioned above, but only on one side (i.e. only one nostril or eye is affected).